In a previous post, I wrote that when patients start taking a new medication they should not assume that any new discomforts are side effects of the medication. Otherwise, they may end up discarding a potentially very useful medication.
In this post however, I would like to acknowledge and discuss the very real problem of medication side effects. MS can cause an enormously wide-range of symptoms, and it is understandable that patients would want a medication to help relieve these symptoms as much as possible. It is also understandable that most doctors’ first instinct will be to prescribe a medication to help patients with these symptoms. After all, treating symptoms is what we went to school for.
Side Effects of Medications
However, for many patients the treatments for these symptoms can end up causing as many problems as they solve. Many of the most commonly used medications used to treat MS symptoms can cause many of the symptoms of the illness. Typical medication side effects include fatigue, cognitive impairment, dizziness, bowel and bladder problems, and insomnia, to list a few. Often times, patients are on medications that have contradictory side effects. They may complain of fatigue, for example, and be placed on a stimulant. This may lead to trouble sleeping and the patient may be placed on a sleeping medication. This may lead to patients feeling cognitively dulled, so patients are then put on a medication to combat this.
All MS specialists routinely see patients who take over ten medications, especially if they have conditions other than MS. The medical term for this problem is polypharmacy. Not only might this large number of medications lead to side effects, but for many patients having to take such a large number of pills is a burden of its own.
Whenever I see patients on a large number of medications, I always review the list of medications with them and see which ones they might be able to stop. Though some patients certainly do need numerous medications to control their symptoms, this may not always be the case. Often patients have been taking a medication for many years and are unable to remember why they started the medication in the first place. I am certain that for many patients I have done more good by stopping medications than by starting them. I suggest that patients who feel they are taking a large number of medications do an annual review with their doctor to see which of these medications could be decreased or stopped altogether.